Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 27, 2002, 6:16 PM EDT for Greene County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2002, 6:16 PM EDT (22:16 UTC)
- Expired
- May 27, 2002, 7:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Greene County, NY
The radar
The Albany radar (KENX), 35 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 272216 SVRALY NYC039-272315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 615 PM EDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GREENE COUNTY IN EASTERN NEW YORK * UNTIL 715 PM EDT * AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR DURHAM...OR ABOUT 14 MILES NORTHEAST OF HUNTER...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CAIRO AT 620 PM EDT SURPRISE AT 625 PM EDT CLIMAX AT 640 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4245 7411 4231 7421 4226 7389 4243 7384
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:45 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 27, 3:45 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON MAY 27 2002 DISC... STATRY FNT EXTENDS ACROSS SERN ULSTER...DUTCHESS...AND LITCHFIELD COS...WITH SCTTRD SHRA/TSRA POPPING UP THRU THE NRN CATSKILLS EWRD TOWRD SRN VT. WILL EXTND CHC OF SHWRS/TSTMS TO INCLUDE CAP DIST AND SRN VT. FNT REMAINS STALLED ACROSS THE REGN THRU TUE NITE...THEN WAVE FORMS ALONG AIRMSS BDRY AS A LO DEVELOPS OVR GT LAKES STATES. CIRCLN ARND MIDWST LO ALONG WITH MARITIME LO OFF THE SE COAST BRINGS IN CONSIDERBL MOISTURE TO REGN WITH MOISTURE SATURN THRU H3 ON AVN...WITH ETA RH OF 70 PCT THRU H3. WILL MERGE PREV PKG CHC OF PM TSTMS TO A MORE GENERAL CHC OF SHWRS/TSTMS FOR THE WHOLE DAY...AND UP POPS TO 40 TO 50 PCT. FEEL THE ADDED DEEP MOISTURE WILL LEAD TO MOSTLY OVC SKIES WHICH WILL PUT SOMEWHAT OF A DAMPER ON SOLAR HEATING...SO FEEL THAT A MORE PROLONGED CHC OF SHWRS WITH SOME THUNDER DURING THE AFTN A POSSIBILITY AS WELL. FOR SIMPLICITY HAVE WORDED A CHC OF SHWRS AND TSTMS. SOMEWHAT DRIER AIR MAKES ITS WAY INTO THE REGN LATE WED NITE. EXTENDED... REGION WILL REMAIN UNDER H50 ZONAL FLOW THRU THU...WHEN DEEPENING TROUGH APPROACHES WRN GREAT LAKES. EXPECT THU TO REMAIN DRY AS WEAK RIDGE DEVELOPS AHEAD OF TROUGH. ALSO...UNCERTAINTY STILL EXISTS IN AVN/MRF AS TO FATE OF TROPICAL SYSTEM OFF SE COAST BY LATE WEEK. STRONG SFC COLD FRONT ASSOCIATED WITH DIGGING H50 TROUGH CROSSES NY ON FRIDAY. CWA SHOULD STILL BE IN MOIST AIR MASS...AND DYNAMIC SUPPORT LOOKS SOLID...SO SHRA/TSRA STILL A GOOD BET...WITH SOME POTENTIAL FOR SVR WX. UNSEASONABLY COOL WX WILL ROLL IN BEHIND FRONT ON SAT...THEN CLIPPER TYPE SYSTEM DIVES THROUGH H50 NW FLOW ON SUN...SO WILL ADD CHC SHRA. .HYDROLOGICAL STATUS...NO HYDRO PROBLEMS...GRND WILL SOAK UP MOST OF THE PCPN FROM THE SHRA/TSRA ACTIVITY. .ALY...NONE SHORT TERM...KILPATRICK LONG TERM...CEMPA
In the hours before
Special weather statement, May 27, 6:11 PM EDT, 5 minutes before
NYZ059-272245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 611 PM EDT MON MAY 27 2002 ...A STRONG THUNDERSTORM IN GREENE COUNTY... AT 611 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER DURHAM...OR 14 MILES NORTHEAST OF HUNTER...MOVING EAST AT 15 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...HALF INCH HAIL...AND HEAVY RAIN...WILL BE NEAR... CAIRO AT 620 PM EDT... SURPRISE AT 625 PM EDT... CLIMAX AT 640 PM EDT...
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:03 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.